ArticleMalaysian family physician : the official journal of the Academy of Family Physicians of Malaysia2025
A potentially lethal interaction: Migraine, human immunodeficiency virus and ergotism - A primary care case report.
Article in Malaysian family physician : the official journal of the Academy of Family Physicians of Malaysia, 2025. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Not yet cited in PubMed.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
0 citing papers in PubMed.
No citing paper in PubMed yet.
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
3 authors.
Funding
No grant is acknowledged in the PubMed record.
Abstract
Ergotism is a rare but potentially serious condition characterised by peripheral vasospasm. Its diagnosis is challenging because the presentation varies depending on the type and location of the affected blood vessels. Ergot alkaloids, including ergotamine, are metabolised by the cytochrome P450 isoenzyme CYP3A4. Concurrent use of ergotamine with CYP3A4 inhibitors can significantly increase the risk of ergotism. However, this potentially dangerous drug interaction is often underestimated in general practice. Herein, we report the case of a middle- aged woman with a history of migraine headaches, who was treated with Cafergot (ergotamine tartrate and caffeine). After the initiation of human immunodeficiency virus therapy with Kaletra (lopinavir/ritonavir), she experienced recurrent episodes of bluish discoloration, livedo reticularis and tingling sensation in her upper and lower extremities over several years. Despite multiple hospital visits and extensive diagnostic workups, including normal blood investigations and biopsy, the correct diagnosis of ergotism-induced vasospasm due to ritonavir-ergotamine interaction was delayed. This diagnosis was supported by CT angiography, which demonstrated vasospasm of the femoral arteries. The patient's symptoms significantly resolved following ergotamine discontinuation. Ergotism is a self-limiting condition that can be fatal if not recognised and treated promptly. This case highlights the importance of awareness, particularly in primary care settings, on the potential drug interaction, principally in patients receiving drugs that inhibit CYP3A4, such as protease inhibitors. Clinicians should have a low threshold for suspecting ergotism in patients with recurrent or unexplained limb pain, numbness and skin changes, especially if they have a history of ergot alkaloid use.
Indexed as
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.